Zhongwei Shen

  • Professor
  • Mathematics
737 Patterson Office Tower
Research Interests:

Ph.D., University of Chicago, 1989
M.S., Chinese Academy of Sciences, 1985
B.S., Peking University, 1982


 A native of China, Zhongwei Shen received his B.S. in Mathematics from Peking University at the age of eighteen. After completing his M.S. at the Institute of Mathematics of the Chinese Academy of Sciences, he came to the USA and entered the University of Chicago in 1985, where he received his Ph.D. in Mathematics in 1989 under the supervision of Carlos Kenig. He was an instructor at Princeton University from 1989 to 1991 and an assistant professor at Purdue University from 1991 to 1995. Shen joined the faculty at the University of Kentucky in 1995, where he was promoted to professor in 2003. He served as chair of the Mathematics Department from 2007 to 2011.


Shen's research interests lie at the interface of harmonic analysis and partial differential equations. He is particularly interested in boundary value problems in non-smooth domains, homogenization theory, spectrum properties of Schrodinger operators, the Navier-Stokes equations, unique continuation problems, and Riesz transforms associated with general second-order elliptic operators. His most recent work has been focused on quantitative homogenization of partial differential equations with rapidly oscillating coefficients.

Zhongwei Shen is a Fellow of the American Mathematical Society (AMS). He was awarded a Centennial Fellowship by the AMS in 1997. He delivered a one-hour invited address at the AMS Southeastern Section Meeting at Baton Rouge, Louisiana in March 2008. Shen held the Ralph E. and Norma L. Edwards Research Professorship in Mathematics from 2007 to 2010 and was awarded a University of Kentucky Research Professorship for 2013-2014. In 2016 he was awarded the title of College of Arts and Sciences Distinguished Professor.

A list of Shen's publications is available on MathSciNet http://www.ams.org/msnmain?fn=130&fmt=hl&pg1=IID&s1=227185&v1


Graduate Training

Harmonic Analysis; Partial Differential Equations.

Selected Publications: 


  • Boundary Layers in Periodic Homogenization of Neumann Problems, (with Jinping Zhuge), Communications in Pure and Applied Mathematics (accepted).
  • Approximate Correctors and Convergence Rates in Almost-Periodic Homogenization, (with Jinping Zhuge), Journal de Mathematiques Pures et Appliquees (accepted).
  • Boundary Korn Inequality and Neumann Problems in Homogenization of Systems of Elasticity, (with Jun Geng and Liang Song), Archive for Rational Mechanics and Analysis 224, pp.1205-1236 (2017).
  • Boundary Estimates in Elliptic Homogenization, Analysis & PDE 10, pp.653-694 (2017).
  • Convergence Rates in Parabolic Homogenization with Time-dependent Coefficients, (with Jun Geng), Journal of Functional Analysis 272, pp.2092-2113 (2017).
  • Convergence Rates in Periodic Homogenization of Systems of Elasticity, (with Jinping Zhuge),  Proceedings of the American Mathematical Society 145(3), pp. 1187-1202 (2017).
  • Lipschitz Estimates in Almost-Periodic Homogenization, (with Scott N. Armstrong), Communications in Pure and Applied Mathematics 69(10), pp. 1882-1923 (2016).
  • Homogenization of Stokes Systems and Uniform Regularity Estimates, (with Shu Gu), SIAM Journal on Mathematical Analysis 47(5), pp.4025-4057 (2015).
  • Convergence Rates and Holder Estimates in Almost-Periodic Homogenization of Elliptic Systems, Analysis & PDE 8, pp.1565-1601 (2015).
  • Uniform Regularity Estimates in Parabolic Homogenization, (with Jun Geng), Indiana University Mathematics Journal 64, pp.697-733 (2015).
  • Periodic Homogenization of Green and Neumann Functions, (with Carlos Kenig and Fanghua Lin), Communications in Pure and Applied Mathematics 67, pp.1219-1262 (2014).
  • On L^p Estimates in Homogenization of Elliptic Equations of Maxwell's Type, (with Liang Song), Advances in Mathematics 252, pp.7-21 (2014).
  •  Homogenization of Elliptic Systems with Neumann Boundary Conditions, (with Carlos Kenig and Fanghua Lin), Journal of the American Mathematical Society 26, pp.901-937 (2013).
  • Estimates of Eigenvalues and Eigenfunctions in Periodic Homogenization, (with Carlos Kenig and Fanghua Lin), Journal of the European Mathematical Society 15, pp.1901-1925 (2013).
  • Resolvent Estimates in L^p for the Stokes Operator in Lipschitz DomainsArchive for Rational Mechanics and Analysis 205, pp.395-424 (2012).
  • Convergence Rates in L^2 for Elliptic Homogenization Problems, (with Carlos Kenig and Fanghua Lin), Archive for Rational Mechanics and Analysis 203, pp.1009-1036 (2012).
  • Layer Potential Methods for Elliptic Homogenization Problems, (with Carlos Kenig), Communications in Pure and Applied Mathematics 64, pp.1-44 (2011).
  • Homogenization of Elliptic Boundary Value Problems in Lipschitz Domains, (with Carlos Kenig), Mathematische Annalen 350, pp.867-917 (2011).
  • The L^p Boundary Value Problems on Lipschitz Domains, Advances in Mathematics 216, pp.212-254 (2007).
  • Necessary and Sufficient Conditions for the Solvability of the L^p Dirichlet Problem on Lipschitz Domains, Mathematische Annalen 336, pp.697-725 (2006).
  • On Absolute Continuity of the Periodic Schrodinger Operators, International Mathematics Research Notices 2001, pp.1-32 (2001). 
  • On Bounds of N(\lambda) for a Magnetic Schrodinger Operator, Duke Mathematical Journal 94, pp.479-507 (1998). 
  • Eigenvalue Asymptotics and Exponential Decay of Eigenfunctions for Schr\"odinger Operators with Magnetic Fields, Transactions of the American Mathematical Society 348, pp.4465-4488 (1996).
  •  L^p Estimates for Schrodinger Operators with Certain Potentials, Annales de L'Institut Fourier (Grenoble) 45, pp.513-546 (1995). 
  • Boundary Value Problems for Parabolic Lam\'e Systems and a Nonstationary Linearized System of Navier-Stokes Equations in Lipschitz Cylinders, American Journal of Mathematics 113, pp.293-373 (1991). 
Enter your linkblue username.
Enter your linkblue password.
Secure Login

This login is SSL protected